Anticoagulation Prophylaxis in Patients at High Risk for Hepatic Artery Thrombosis After Liver Transplantation?

Roshan Shrestha, MD

Disclosures

September 16, 2002

Question

What is the best protocol for anticoagulation prophylaxis immediately following liver transplantation for adult and pediatric patients at high risk for hepatic artery thrombosis (HAT), excluding patients transplanted for Budd-Chiari syndrome?

A. Majeed Kareem, MD, FRCSC

Response from Roshan Shrestha, MD

In a patient at high risk for HAT (especially in the era of living donor liver transplantation when the size of the arteries may be smaller), most transplant physicians use intravenous (IV) heparin with the goal of achieving a partial thromboplastin time of approximately 1.5-2 times the upper limit of normal for at least 5-7 days posttransplantation. Once past 7 days posttransplantation and the hepatic artery is patent, the likelihood of developing HAT is quite low and the patient can be weaned off heparin. In addition, some programs, including the one at the University of North Carolina, use IV diltiazem to avoid potential hepatic artery spasm leading to HAT. The arterial dilatation effect of diltiazem is very good and can be monitored and titrated easily.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....